California, 2011

Flash Flood in California, August 1, 2011

August 1, 2011 · NWS HNX · 1 event in 1 county or zone

August began with interior central California caught between a strong upper-level ridge over the southern United States and an upper-level trough off the Pacific Northwest coast. A southerly flow aloft brought a push of monsoonal moisture into southern Kern County, triggering strong thunderstorms near Edwards Air Force Base during the afternoon of August 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

August began with interior central California caught between a strong upper-level ridge over the southern United States and an upper-level trough off the Pacific Northwest coast.

A southerly flow aloft brought a push of monsoonal moisture into southern Kern County, triggering strong thunderstorms near Edwards Air Force Base during the afternoon of August 1st. As the storms spread north into the Tehachapi and El Paso Mountains, runoff from the south slopes of the El Paso Range caused flooding of the Red Rock-Randsburg Road, about 5 miles east of Saltdale.

An upper-level trough moved into northern California on the 2nd, turning the flow aloft southwesterly and pushing the monsoonal moisture east of the central California interior. With clearing skies over the region, the Kern County deserts warmed by several degrees. The trough brought breezy conditions to the deserts, and also deepened the marine layer along the coast. By the evening of August 3rd, marine air had begun spilling though the Pacheco Pass into the San Joaquin Valley.

Temperatures were mostly near normal for the first five days of August - including three days of triple-digit heat at the start of the month then cooled only a couple of degrees as the trough began to sag into northern California. However, as the new 1981-2010 normal high for the first week of August is around 99 degrees for locations in the San Joaquin Valley, even 100 degrees was considered near normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 1, 2:01 PM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 2:01 PM PST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
301 PM PDT MON AUG 1 2011

.SYNOPSIS...
AFTER A SLIGHT CHANCE OF MOUNTAIN AND DESERT THUNDERSTORMS FOR THIS
EVENING A DRY PERIOD IS ON TAP FOR THE REMAINDER OF THE WEEK.
TEMPERATURES SHOULD BE AT OR NEAR NORMAL FOR THE REMAINDER OF THE
WEEK.

&&

.DISCUSSION...
VERY MOIST AIRMASS OVER THE AREA IS PRODUCING SOMETHING WE DONT
SEE AROUND THE SJV VERY OFTEN...AND THAT IS A HEAT INDEX. WITH
DEWPOINTS IN THE LOWER TO MID 60S AND TEMPS IN THE LOWER 90S IS
PRODUCING HEAT INDEX VALUES OVER 100. SW FLOW ALOFT IS KEEPING
DEEP MOISTURE CONFINED TO THE SIERRA THIS AFTERNOON WITH SCT
CONVECTION FIRING UP ALREADY. TEMPS ARE UP FROM THIS TIME
YESTERDAY AS SKIES ARE MOSTLY CLEAR WITH SOME ALTOCUMULUS
CASTELLANUS OVER THE VALLEY AND SIERRA FOOTHILLS.

GFS AND ECMWF ARE INDICATING THAT THE DEEP MOISTURE WILL BE
SHUNTED EAST OF THE FORECAST AREA ON TUESDAY AS A UPPER LEVEL SW
FLOW IN ADVANCE OF A LONG WAVE TROUGH APPROACHES THE CENTRAL CA
REGION BY WED EVENING. COOLER TEMPS AND DRY CONDITIONS ARE
EXPECTED AS THE TROUGH MOVES THROUGH ON THURSDAY WITH BELOW NORMAL
TEMPERATURES AS A RELIEF INTO THE WEEKEND. A DEEPER TROUGH MOVES
IN WITH EVEN COOLER TEMPERATURES FOR THE WEEKEND. THE GFS IS NOT
AS AGGRESSIVE WITH THE WEEKEND TROUGH AS IS THE ECMWF...SO WE HAVE
COMPROMISED BETWEEN THE GUIDANCE/S BUT STILL HAVE CUT BACK
TEMPERATURES AND EXPECT THEM TO REMAIN BELOW THE CENTURY MARK
ACROSS THE SJV.

&&

.AVIATION...
ISOLATED THUNDERSTORMS POSSIBLE OVER THE SOUTHERN SIERRA NEVADA
UNTIL 06Z TUESDAY. OTHERWISE...VFR CONDITIONS CAN BE EXPECTED ACROSS
THE CENTRAL CALIFORNIA INTERIOR THRU 00Z WEDNESDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...JDB
AVN/FW...MOLINA
SYNOPSIS...PJ

WEATHER.GOV/HANFORD
Hazardous weather outlook, Aug 1, 4:29 AM PST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
529 AM PDT MON AUG 1 2011

CAZ095>099-021230-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
529 AM PDT MON AUG 1 2011

...THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...THE TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Aug 1, 1:11 PM PST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
211 PM PDT MON AUG 1 2011

CAZ096-012200-
FRESNO CA-
211 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRESNO COUNTY IN CENTRAL CALIFORNIA

UNTIL 300 PM PDT

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE THOMAS EDISON OR 17 MILES SOUTH OF
MAMMOTH LAKES..MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   VOLCANIC KNOB...LAKE THOMAS EDISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3750 11885 3748 11885 3749 11882 3749 11880
      3729 11888 3731 11910 3754 11903 3755 11891
TIME...MOT...LOC 2105Z 188DEG 3KT 3739 11897

MV
Special weather statement, Aug 1, 2:19 PM PST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
319 PM PDT MON AUG 1 2011

CAZ095-097-098-012315-
KERN CA-TULARE CA-
319 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  NORTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 415 PM PDT

AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF INYOKERN..MOVING NORTHEAST AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   WALKER PASS...MOUNTAIN MESA...

LAT...LON 3581 11829 3573 11793 3536 11827 3558 11846
TIME...MOT...LOC 2218Z 206DEG 16KT 3557 11825

MV
Special weather statement, Aug 1, 2:32 PM PST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
332 PM PDT MON AUG 1 2011

CAZ095-099-012330-
KERN CA-
332 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 430 PM PDT

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEHACHAPI..MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL KERN COUNTY...TEHACHAPI...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3537 11843 3526 11819 3506 11836 3515 11855
TIME...MOT...LOC 2230Z 210DEG 5KT 3518 11840

MV
Special weather statement, Aug 1, 6:40 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
740 PM PDT MON AUG 1 2011

CAZ098-099-020330-
KERN CA-
740 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 830 PM PDT

AT 732 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF INYOKERN...MOVING NORTH AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   INYOKERN...INDIAN WELLS CANYON...

LAT...LON 3580 11789 3580 11764 3541 11777 3545 11799
TIME...MOT...LOC 0240Z 195DEG 15KT 3552 11785

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kern

When
August 1, 6:40 PM PST to 8:40 PM PST
Where
Kern County, 4.15 mi N of Ceneda to 4.24 mi NNW of Garlock
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.430, -117.920

The California Highway Patrol reported standing water and mud in Red Rock-Randsburg Road 5 miles east of Saltdale.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345738.